Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 337, NWS Des Moines, IA

September 13, 2010Dallas County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2010, 3:40 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2010, 3:40 PM CDT (20:40 UTC)
Expired
Sep 13, 2010, 4:30 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dallas County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 46 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 12:45 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 13, 12:45 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1245 PM CDT MON SEP 13 2010

.SHORT TERM /TODAY/...
WEAK SFC TROUGH AXIS IN PLACE ACROSS THE CENTRAL/SOUTHERN CWA...WITH
SOME MID LEVEL CLOUDS STRETCHING ACROSS CENTRAL NEBRASKA/IOWA IN
VICINITY OF WEAK FRONTAL BOUNDARY ALOFT. ANOTHER WEAK SHORTWAVE TO
MOVE THROUGH THE NEARLY ZONAL FLOW ALOFT...AND MOVE INTO IOWA BY
TONIGHT. SOUTHERLY FLOW ALOFT WILL INCREASE AHEAD OF THIS
WAVE...SENDING MOISTURE NORTHWARD INTO NEBRASKA/WESTERN IOWA BY LATE
THIS AFTERNOON. SURFACE WINDS BEGIN TO SHIFT BACK AROUND TO THE
SOUTH/SOUTHEAST BY LATE AFTERNOON ACROSS THE WESTERN CWA AS WELL.
NOSE OF THETA-E RIDGE ALOFT TO MOVE NORTHWARD AND EASTERN EDGE OF
MOISTURE ADVECTION TO BE SITUATED ACROSS EXTREME
WESTERN/SOUTHWESTERN CWA BY LATE AFTERNOON. HAVE SOME ELEVATED
INSTABILITY...BUT ATMOSPHERE TO REMAIN CAPPED WITH LOWER LEVEL
TEMPERATURES IN THE MID TO UPPER TEENS. LOOKS LIKE ANY THUNDERSTORM
ACTIVITY WILL LIKELY BE JUST BEYOND THE TODAY PERIOD AS THE
SHORTWAVE APPROACHES THE AREA ALOFT AT THIS TIME. H85 TEMPS JUST
SLIGHTLY COOLER THAN YESTERDAY...WITH SFC WINDS LIGHTER AND MORE OF
AN EASTERLY DIRECTION. WITH THAT SAID...KEPT MAX TEMPS SLIGHTLY
COOLER THAN HIGHS FROM THE PREVIOUS DAY.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ACTIVE WEATHER APPEARS IN STORE FOR IOWA STARTING TONIGHT AND
PERSISTING THROUGH THURSDAY MORNING.  STRONG THETA-E AND THERMAL
ADVECTION IS EXPECTED TONIGHT AS A SHORTWAVE PASSES THROUGH THE
PLAINS.  CONVECTION IS FORECAST TO DEVELOP WEST OF THE STATE THIS
AFTERNOON AND SPREAD EAST INTO IA OVERNIGHT.  THIS CONVECTION WILL
BE FED BY A DECENT LLJ AND ASSOCIATED MOISTURE...THEREFORE LOCALIZED
HEAVY RAIN WILL BE POSSIBLE TONIGHT.  STORMS WILL PROGRESS SOUTHEAST
ON TUESDAY WITH PCPN COMING TO AN END BY MIDDAY ACRS THE AREA.
ANTICIPATE A LULL IN THE WEATHER FROM THIS TIME INTO EARLY WEDNESDAY
AS WEAK SFC RIDGING NUDGES INTO THE STATE.  HOWEVER...A MORE
VIGOROUS WAVE WILL CROSS THE INTERMOUNTAIN WEST AND PASS INTO THE
PLAINS BY WEDNESDAY.  THIS WILL INDUCE CYCLOGENESIS IN THE PLAINS ON
WEDNESDAY WITH MOISTURE STREAMING NORTHWARD AHEAD OF THE SYSTEM.
ANTICIPATE SHOWERS AND THUNDERSTORMS TO DEVELOP AND SPREAD INTO IA
DURING THE DAY ON WEDNESDAY AHEAD OF THE SFC LOW.  THE THREAT OF
PCPN WILL PERSIST INTO WEDNESDAY NIGHT AND EARLY THURSDAY AS
MOISTURE TRANSPORT REMAIN STRONG INTO THE STATE.  WITH RELATIVELY
HIGH PWATS AND DECENT THERMAL GRADIENT ACRS THE STATE...ANTICIPATE
STAGE WILL BE SET FOR ANOTHER ROUND OF HEAVY RAINS DURING THIS
TIME.  INSTABILITY NEVER GETS OUT OF HAND ACRS THE AREA WITH MAIN
AXIS OF HIGHER CAPES REMAINING TO THE WEST...THEREFORE DONT
ANTICIPATE A LARGE SEVERE THREAT AT THIS TIME BUT WILL CONTINUE TO
MONITOR.  AS WAVE PASSES LATE WEDNESDAY NIGHT...SUBSIDENCE WILL
INCREASE QUICKLY WITH PCPN CUTTING OFF RAPIDLY FROM WEST TO EAST BY
THURSDAY MORNING.  THEN DRY CONDITIONS WITH WEAK SFC RIDGING WILL
HOLD ON THROUGH THE DAY ON FRIDAY PRIOR TO THE ARRIVAL OF ANOTHER
FRONT.  BOTH GFS AND ECMWF INDICATE SOME ACTIVE WEATHER INTO THE
WEEKEND BUT PLENTY CAN CHANGE BETWEEN NOW AND THEN WITH NO CHANGE TO
THE GRIDS IN THAT TIME FRAME.

&&

.AVIATION...
13/18Z...CONVECTIVE TRENDS WILL BE THE PRIMARY FOCUS THROUGH THIS
PERIOD.  EXPECT SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS...THE
FIRST OF WHICH IS QUITE ELEVATED...9KFT OR ABOVE...AND JUST CROSSING
THE MO RIVER INTO IA NEAR KSUX/KTQE RIGHT NOW.  HAVE CARRIED SEVERAL
HOURS OF VCSH/CB WORDING AT KFOD TO ACCOUNT FOR THIS...AND MAY HAVE
TO INTRODUCE SIMILAR WORDING AT KDSM LATER THIS AFTERNOON.  LATER
TONIGHT ADDITIONAL AND LIKELY STRONGER CONVECTION SHOULD DEVELOP
WEST OF THE MO RIVER REACHING IA EARLY TUE MORNING.  THIS SHOULD BE
RELATIVELY HIGH BASED AS WELL SO HAVE CARRIED VFR THROUGHOUT THE
NIGHT AND TUE MORNING.  LOWER CONDITIONS ARE POSSIBLE...BUT
CONFIDENCE IN LOCATION AND TIMING NOT GREAT ENOUGH TO CARRY AT THE
MOMENT.  SIMILAR CONFIDENCE IN CONVECTION...SO NOTHING MORE THAN CB
RIGHT NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS/SMALL
LONG TERM...COGIL
AVIATION...SMALL
Hazardous weather outlook, Sep 13, 2:59 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT MON SEP 13 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
259 PM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS OVER WESTERN IOWA LATE THIS AFTERNOON WILL
BECOME MORE NUMEROUS AND STRONGER LATER TONIGHT AS THEY MOVE FROM
WEST TO EAST ACROSS THE STATE. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN MAY ACCOMPANY
THE STRONGER STORMS AS WELL AND LEAD TO PONDING WATER AND
LOCALIZED FLOODING...ESPECIALLY OVER SOUTHERN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NON SEVERE STORMS WILL REMAIN ON TUESDAY MORNING WITH A HEAVY
RAIN THREAT...BEFORE ENDING BY MIDDAY. THUNDERSTORM CHANCES WILL
RETURN ON WEDNESDAY INTO EARLY THURSDAY...AND AGAIN OVER THE
WEEKEND.  AT THIS POINT...SEVERE WEATHER APPEARS
LIMITED...HOWEVER THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS AND LOCALIZED FLOODING AROUND MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SMALL

In the hours before

Special weather statement, Sep 13, 2:10 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
210 PM CDT MON SEP 13 2010

IAZ044-132015-
CRAWFORD-
210 PM CDT MON SEP 13 2010

...STRONG THUNDERSTORMS ENTERING WEST CENTRAL IOWA...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL MONONA COUNTY...MOVING EAST AT
30 MPH.

UP TO PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CHARTER OAK BY 215 PM CDT...
  ARION AND DOW CITY BY 230 PM CDT...
  DENISON AIRPORT AND BUCK GROVE BY 240 PM CDT...
  9 MILES SOUTH OF VAIL BY 250 PM CDT...
  MANILLA BY 255 PM CDT...
  ASPINWALL BY 305 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMALL
Local storm report, Sep 13, 2:33 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             3 NNW DOW CITY          41.96N 95.52W
09/13/2010  E0.75 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

SMALL
Local storm report, Sep 13, 2:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT MON SEP 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             DOW CITY                41.93N 95.49W
09/13/2010  E1.00 INCH       CRAWFORD           IA   POST OFFICE

            DIME TO QUARTER HAIL...PARTIALLY COVERING GROUND.

&&

PODRAZIK
Special weather statement, Sep 13, 3:04 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT MON SEP 13 2010

IAZ044>046-057-058-132100-
AUDUBON-CARROLL-CRAWFORD-GREENE-GUTHRIE-
304 PM CDT MON SEP 13 2010

...STRONG THUNDERSTORMS CONTINUE OVER WESTERN IOWA...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN AUDUBON COUNTY...MOVING EAST AT
40 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  AUDUBON BY 310 PM CDT...
  7 MILES SOUTH OF COON RAPIDS BY 325 PM CDT...
  8 MILES SOUTH OF BAYARD BY 335 PM CDT...
  GUTHRIE CENTER AND 9 MILES SOUTH OF BAGLEY BY 345 PM CDT...
  PANORA AND YALE BY 350 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:27 PM CDTSevere Thunderstorm WarningDMXCrawford46 min
Sep 13, 4:04 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie26 min
Sep 13, 5:02 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Union43 min
Sep 13, 5:45 PM CDTFlash Flood WarningDMXCass4 hr
Sep 13, 6:06 PM CDTSevere Thunderstorm WarningDMXDecatur, Lucas, Wayne39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.